Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 11, NWS Birmingham, AL

February 24, 20115 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 24, 2011, 10:10 PM CST for 5 counties in Alabama. It was in force for 50 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2011, 10:10 PM CST (04:10 UTC)
Expired
Feb 24, 2011, 11:00 PM CST
In force
50 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Walker County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 51 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 10:15 PM CSTTSTM WND DMGHamilton, ALPOWERLINES DOWN ALONG MILITARY STREET
Feb 24, 10:18 PM CSTTORNADO 02 Wnw Hackleburg, ALA TORNADO TOUCHED DOWN BRIEFLY JUST TO THE NORTHWEST OF THE TOWN OF HACKLEBURG. TRAVELING ON THE GROUND FOR ONLY 1/2 MILE, THE TORNADO DID CONSIDERABLE DAMAGE TO A NUMBER OF CHICKEN BARNS AND OUTBUILDINGS IN THE AREA, EXTENSIVELY LIFTING TIN ROOFS AND OVERHANG
Feb 24, 10:20 PM CSTTSTM WND DMG1 Wnw Hackleburg, ALTWO LARGE TREES DOWN ALONG OLD HACKLEBURG RD.
Feb 24, 10:20 PM CSTTSTM WND DMG2 S Hackleburg, ALREPORTS OF STRUCTURAL DAMAGE ALONG AL HWY 253 SOUTH OF HACKLEBURG. EXTENT OF DAMAGE UNKNOWN AT THIS TIME...POSSIBLE TORNADO.
Feb 24, 10:20 PM CSTTSTM WND DMGHackleburg, ALDAMAGE TO CHICKEN HOUSES. TV TOWERS TWISTED AND BLOWN DOWN. POSSIBLE TORNADO.
Feb 24, 10:30 PM CSTTSTM WND DMGVernon, ALTREES AND POWER LINES DOWN COUNTY WIDE.
Feb 24, 10:34 PM CSTTSTM WND DMG5 Nw Fayette, ALBARN BLOWN ONTO HIGHWAY 107.
Feb 24, 10:36 PM CSTTSTM WND DMGGlen Allen, ALTREES DOWN.
Feb 24, 10:37 PM CSTTSTM WND DMG3 N Fayette, ALROOF BLOWN OFF BUILDING.
Feb 24, 10:48 PM CSTTSTM WND DMG10 Sw Double Springs, ALTREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 8:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

429 
WUUS54 KBMX 250410
SVRBMX
ALC057-075-093-127-133-250500-
/O.NEW.KBMX.SV.W.0011.110225T0410Z-110225T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1010 PM CST THU FEB 24 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  MARION COUNTY IN NORTHWEST ALABAMA...
  NORTHWESTERN WALKER COUNTY IN CENTRAL ALABAMA...
  WESTERN WINSTON COUNTY IN NORTHWEST ALABAMA...

* UNTIL 1100 PM CST

* AT 1007 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6
  MILES NORTH OF WESTON TO SULLIGENT TO 6 MILES NORTHEAST OF
  COLUMBUS...AND MOVING EAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SULLIGENT...HAMILTON...VERNON...MILLPORT...WINFIELD...HALEYVILLE...
  FAYETTE AND LYNN.

THIS INCLUDES...
US 78 EXIT NUMBERS 7 THROUGH 46...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY MORNING FOR
NORTHERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3377 8826 3431 8803 3431 8735 3400 8742
      3361 8756 3362 8763 3358 8765 3358 8767
      3353 8768 3354 8828
TIME...MOT...LOC 0410Z 260DEG 54KT 3425 8800 3392 8814
          3359 8829

$$

27
2 follow-up statements
829 
WWUS54 KBMX 250436
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1036 PM CST THU FEB 24 2011

ALC057-075-093-127-133-250500-
/O.CON.KBMX.SV.W.0011.000000T0000Z-110225T0500Z/
FAYETTE AL-WALKER AL-LAMAR AL-WINSTON AL-MARION AL-
1036 PM CST THU FEB 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARION...
WESTERN WINSTON...LAMAR...NORTHWESTERN WALKER AND FAYETTE COUNTIES
UNTIL 1100 PM CST...

AT 1034 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM NEEDMORE TO BRILLIANT TO FAYETTE...MOVING EAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  LYNN...CARBON HILL...ELDRIDGE...ASHRIDGE...BANKSTON...KANSAS...
  ASHBANK...WINSTON FREE STATE BARN...NAUVOO AND DOUBLE SPRINGS.

THIS INCLUDES...
US 78 EXIT NUMBERS 7 THROUGH 46...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3377 8826 3431 8803 3431 8735 3400 8742
      3361 8756 3362 8763 3358 8765 3358 8767
      3353 8768 3354 8828
TIME...MOT...LOC 0436Z 260DEG 54KT 3431 8753 3398 8768
          3366 8783

$$

27
926 
WWUS54 KBMX 250445
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 PM CST THU FEB 24 2011

ALC057-075-093-127-133-250500-
/O.CON.KBMX.SV.W.0011.000000T0000Z-110225T0500Z/
FAYETTE AL-WALKER AL-LAMAR AL-WINSTON AL-MARION AL-
1045 PM CST THU FEB 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
MARION...WESTERN WINSTON...SOUTHEASTERN LAMAR...NORTHWESTERN WALKER
AND FAYETTE COUNTIES UNTIL 1100 PM CST...

AT 1043 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES NORTHWEST OF MORELAND TO LYNN TO BANKSTON...MOVING EAST
AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  CARBON HILL...ASHBANK...WINSTON FREE STATE BARN...NAUVOO...DOUBLE
  SPRINGS...HOUSTON RECREATIONAL AREA...BERRY...ROCK CREEK AND CLEAR
  CREEK.

THIS INCLUDES...
US 78 EXIT NUMBERS 34 THROUGH 46...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3400 8742 3361 8756 3362 8763 3358 8767
      3353 8768 3356 8802 3375 8789 3431 8761
      3431 8735
TIME...MOT...LOC 0446Z 260DEG 54KT 3433 8735 3400 8750
          3368 8765

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 7:44 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Feb 24, 7:44 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
744 PM CST THU FEB 24 2011

.UPDATE...MESOSCALE DISCUSSION.

&&

.MESOSCALE DISCUSSION...

FORECAST UPDATED TO INCREASE SURFACE WINDS/WIND GUSTS AND TO ADD
SEVERE THUNDERSTORM WORDING TO THE ZONES.

WITH THE LINE OF THUNDERSTORMS ONLY A COUPLE OF HOURS AWAY...AND THE
00Z UPPER AIR RUNS COMPLETE...WANTED TO TAKE A LOOK AT THE LATEST
MESOSCALE FEATURES THAT ARE...OR ARE NOT...DEVELOPING ACROSS CENTRAL
ALABAMA.

AS WE HAVE TALKED ABOUT FOR THE LAST COUPLE OF DAYS...SHEAR IS
LIKELY NOT GOING TO BE A PROBLEM.  ALREADY WE ARE SEEING AN INCREASE
IN THE 0-6KM BULK SHEAR PROFILES TO 55-70KTS FOR POINTS ALONG AND
NORTH OF INTERSTATE 20.  WITH SURFACE DEW POINTS IN THE UPPER 50S TO
RIGHT AROUND 60 FOR EVERYONE...THOSE SHEAR BULK SHEAR PROFILES
SHOULD BE ENOUGH TO SUSTAIN SOLID UPDRAFTS TO KEEP THUNDERSTORM
DEVELOPMENT GOING THROUGH THE EVENING HOURS.

THERMODYNAMICALLY...ONE OF THE OTHER FACTORS THAT WILL HELP CONTINUE
DEVELOPMENT AND GET US CLOSER TO EXPERIENCE SEVERE WIND GUSTS AS
THIS LINE MOVES THROUGH THE AREA IS THE INCREASE IN MID-LEVEL LAPSE
RATES OVER THE LAST 3-6 HOURS ACROSS NORTHWEST PORTIONS OF THE
STATE.

BUT AS SEVERE WEATHER GOES...WE TRY TO LOOK FOR THE FACTORS THAT
COULD LIMIT POTENTIAL SEVERE WEATHER AS WELL...AND THERE ARE A
COUPLE.  ONE OF THE BIGGEST LIMITING FACTORS IS SEEN IN UPPER AIR
SOUNDINGS AROUND ALMOST ALL OF THE SOUTHEAST THIS EVENING.  A FAIRLY
DECENT TEMPERATURE INVERSION STARTING AT 700MB COULD HAMPER ANY
STRONG UPDRAFTS THAT ARE INITIATED.  JAN AND BMX ARE SHOWING THE
MOST PREVALENT ONES...AND THIS IS LIKELY WHY WE HAVE NOT SEEN ANY
SIGNIFICANT WARM SECTOR DEVELOPMENT AHEAD OF THIS LINE OF
THUNDERSTORMS THUS FAR.  THAT BEING SAID...AFTER LOOKING OVER THE
LAPS SOUNDINGS FROM 00Z...THEY ARE SHOWING THIS CAPPING INVERSION
OVER ALABAMA AND NORTHEAST MISSISSIPPI...BUT FURTHER ANALYSIS SHOWS
AN EVENTUAL EROSION OF THIS CAP JUST AHEAD OF THE CURRENT LINE OF
THUNDERSTORMS.  THIS TREND OF CAP EROSION WILL LIKELY CONTINUE AS
THE MAIN LINE CLOSES IN ON CENTRAL ALABAMA...BUT THE QUESTION WILL
ENOUGH OF THE CAP ERODE TO BE SIGNIFICANT IN THE WAY OF CONTINUED
SIGNIFICANT THUNDERSTORM DEVELOPMENT.

ALL OF THAT BEING SAID...WITH A 40-45KTS 850 JET ALREADY DEVELOPING
AND A 115-125KT UPPER LEVEL JET ASSISTING IN LARGE SCALE ASCENT
OVERHEAD...THE LACK OF SURFACE BASED INSTABILITY WILL LIKELY BE
OVERCOME TO THE POINT OF ALLOWING UPDRAFTS TO BE SUSTAINED LONG
ENOUGH FOR PORTIONS OF CENTRAL ALABAMA...ESPECIALLY POINTS ALONG AND
NORTH OF INTERSTATE 59...TO EXPERIENCE SOME SEVERE WEATHER THIS
EVENING. DAMAGING WIND GUSTS WITH THE SQUALL LINE AS IT MOVES
THROUGH THE STATE WILL LIKELY BE THE MAIN THREAT. THERE WILL ALSO
BE A VERY ISOLATED TORNADO THREAT AS THE LINE MOVES THROUGH...AS
0-1KM SRH VALUES REMAIN IN THE 350-500 M^2/S^2 RANGE.

TIMING IS ALSO SOMETHING THAT IT LOOKS LIKE WE ARE GOING TO HAVE TO
ADJUST SLIGHTLY AS THE LINE LOOKS TO BE RUNNING ABOUT 2 HOURS FASTER
THAN THE MODELS HAD IT MOVING INTO CENTRAL ALABAMA. A 10 PM ARRIVAL
INTO OUR NORTHWEST COUNTIES OF MARION AND LAMAR...WITH AN APPROXIMATE
ARRIVAL TIME OF 1-2AM INTO THE GREATER BIRMINGHAM METRO AREA.

&&

AVIATION...00Z TAF DISCUSSION.

THE SQUALL LINE ASSOCIATED WITH THE APPROACHING FRONTAL SYSTEM IS
CURRENTLY LOCATED ACROSS E AR SWRD INTO N LA AND WILL CONTINUE TO
SLIDE EWD THRU THE EVNG. THIS LINE SHOULD REACH NW PORTIONS OF THE
CWA AROUND MIDNIGHT. HAVE ADJUSTED TIMING OF THE LINE SLIGHTLY FOR
EACH TERMINAL...BUT NO MAJOR CHANGES HAVE BEEN MADE AS OF YET.
BETTER TIMING WILL BE KNOWN AS THE LINE APPROACHES THE STATE...SO
EXPECT ADDITIONAL CHANGES TO SQUALL LINE ARRIVAL/DEPARTURE TIMES
WITH THE NEXT ISSUANCE. AT THIS TIME...BELIEVE THE ACTIVITY WILL
TRACK EWD ACROSS THE AREA AND EXIT THE SE SITES AROUND 12Z. VIS AND
CIGS WILL LIKELY DROP TO LIFR AND IFR...RESPECTIVELY...AS THE SQUALL
LINE MOVES ACROSS THE AREA. A TIGHT PRESSURE GRADIENT WILL KEEP
SOUTHERLY WINDS GUSTING UP TO 25 KTS THRU THE EVNG AND INTO THE
OVERNIGHT PERIOD. GUSTS UP TO 40 OR 50 KTS ARE POSSIBLE ALONG THE
LEADING EDGE OF THE SQUALL LINE...BUT SHOULD BE BRIEF IN NATURE.

WINDS WILL SHIFT TO WNW BEHIND THE FRONT...AND MODELS SHOW MVFR CIGS
PERSISTING FOR SEVERAL HRS IN THE WAKE OF THE BOUNDARY AS WELL.
SKIES SHOULD BEGIN TO CLEAR FROM W TO E FRI AFTN.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND
MONITORED FOR ACCURACY.

19

HYDROLOGY...

THE WEATHER SYSTEM MOVING THROUGH TONIGHT SHOULD BE A FAIRLY QUICK
HITTING ONE...WITH THE STRONGEST STORMS LASTING JUST A COUPLE
HOURS AT MOST. DUE TO THE SPEED OF MOVEMENT...QPF APPEARS TO
REMAIN WELL BELOW FLOOD GUIDANCE LEVELS. ALTHOUGH NORMAL POOR
DRAINAGE AND QUICK RESPONSE LOCATIONS COULD SEE SOME HIGH
WATER...NO WIDESPREAD FLOODING CONCERNS ARE EXPECTED IN CENTRAL
ALABAMA AT THIS TIME.

/61/

&&

.PREV DISCUSSION... /ISSUED 520 PM CST THU FEB 24 2011/

DISCUSSION...

WELL...CONDITIONS ACROSS CENTRAL ALABAMA ARE CURRENTLY A BIT MORE
MOIST THAN PREVIOUS COMPUTER MODELS HAD PREDICTED. SURFACE DEW
POINTS IN THE WESTERN 2/3 OF THE AREA ARE WITHIN 2 DEGREES (EITHER
SIDE) OF 60F...WHICH IS ANYWHERE FROM 7 TO 10 DEGREES HIGHER THAN
THE 12Z MAVMOS HAD PREDICTED FOR THIS TIME FRAME. UPPER 50S TO
LOWER 60S DEWPOINTS GO TO THE WEST ALL THE WAY BACK TO THE DRY
LINE...WHICH IS CURRENTLY BETWEEN DFW AND TYLER TEXAS. THE
DEEPENING SURFACE LOW PASSING TO OUR NORTH WILL CONTINUE TO
PROVIDE SOUTH TO SOUTHWEST WINDS THIS EVENING...SO I WOULD EXPECT
TEMPERATURES AND DEW POINTS TO NOT MAKE A LOT OF BIG MOVEMENTS
UNTIL COLD FRONTAL PASSAGE OVERNIGHT. THAT MAKES THINGS POTENTIALLY
MORE UNSTABLE DURING THE TIME THAT SURFACE AND MID LEVEL FORCING
MAXES OUT. AS A RESULT...I'M NOW A BIT MORE CONCERNED WITH THE
POTENTIAL FOR SEVERE STORMS IN OUR AREA LATER TONIGHT...AND
MESOSCALE DEVELOPMENTS WILL NEED TO BE WATCHED CLOSELY DURING THE
EVENING HOURS.

ALL SIGNS CONTINUE TO POINT TO A SHORT REST PERIOD IN BETWEEN
SYSTEMS FRIDAY NIGHT INTO SUNDAY MORNING.

CURRENTLY HAVE FAIRLY HIGH CONFIDENCE THAT THERE WILL BE A SEVERE
WEATHER/TORNADO THREAT SOME TIME BETWEEN LATE SUNDAY AND MONDAY
EVENING...AS THE NEXT UPPER LEVEL SHORTWAVE TROUGH LIFTS
NORTHEASTWARD ACROSS THE TN/OH VALLEYS AND DRAGS A SURFACE FRONT
THROUGH THE SOUTHEASTERN STATES. THE UNCERTAINTY WITH THIS SYSTEM
REMAINS WITH THE TIMING. ECMWF REMAINS THE SLOWEST...DELAYING THE
FRONTAL PASSAGE UNTIL AROUND NOON MONDAY. GFS AND GEM ARE 6 TO 8
HOURS QUICKER...AND ALSO FARTHER NORTH WITH THE MOVEMENT OF THE
PARENT SURFACE LOW. MY GUT TELLS ME TO GO WITH THE SLOWEST MODEL
(LOCAL RULE OF THUMB STATES THAT THE SLOWEST MODEL IS USUALLY
STILL TOO FAST)...WHICH WOULD BE THE ECMWF. BUT WITH THE
OPERATIONAL GFS AND GEM...NOT TO MENTION ENSEMBLE SUPPORT...THERE
IS JUST THAT LITTLE BIT OF UNCERTAINTY. HOPEFULLY THINGS WILL
SHAKE OUT AND COME INTO BETTER AGREEMENT ON THE TIMING...SO THAT
WE CAN THEN CONCENTRATE MORE ON THE MESOSCALE DETAILS THAT WOULD
DETERMINE THE STRENGTH AND MODE OF THE THREAT.

ONCE THAT SECOND SYSTEM GETS THROUGH HERE CONDITIONS APPEAR TO
RETURN TO A ZONAL FLOW DOMINATED PATTERN...WITH DRY AND SEASONABLE
WEATHER.

/61/

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     58  59  32  69  41 / 100  10   0   0  10
ANNISTON    60  60  34  69  44 /  90  20   0   0   0
BIRMINGHAM  59  60  37  69  51 / 100  10   0   0  10
TUSCALOOSA  60  61  35  72  49 / 100   0   0   0  10
CALERA      60  61  37  70  49 / 100  10   0   0  10
AUBURN      59  68  40  69  50 /  60  60   0   0   0
MONTGOMERY  62  68  38  73  50 /  60  20   0   0   0
TROY        59  69  38  74  50 /  60  60   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL NOON CST FRIDAY FOR THE FOLLOWING COUNTIES:
AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...CALHOUN...
CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...
DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...
LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...MONTGOMERY...
PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...SHELBY...ST.
CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER...
WINSTON.

&&
Hazardous weather outlook, Feb 24, 8:10 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
810 PM CST THU FEB 24 2011

ALZ011>015-017>050-260210-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
810 PM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA
BEGINNING AT 10 PM AND CONTINUING THROUGH THE OVERNIGHT HOURS.
DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES ARE POSSIBLE
NEAR AND NORTH OF A LINE FROM LIVINGSTON TO TUSCALOOSA TO BIRMINGHAM
BETWEEN 10 PM AND 2 AM. THE THREAT WILL THEN SHIFT TO STRAIGHT LINE
WINDS AND LARGE HAIL FOR AREAS GENERALLY NORTH OF A LINE FROM SELMA
TO PRATTVILLE TO ROCKFORD TO HEFLIN. THIS ACTIVITY IS MAINLY EXPECTED
BETWEEN 2 AM AND 5 AM.

BREEZY CONDITIONS ARE ALSO EXPECTED THROUGH THE OVERNIGHT HOURS.
SUSTAINED WINDS BETWEEN 10 AND 20 MPH WITH A FEW GUSTS TO 30 MPH ARE
POSSIBLE. WINDS WILL BE STRONGEST JUST AHEAD OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WEAKENING AREA OF THUNDERSTORMS WILL BE ACROSS SOUTHEAST PORTIONS
OF CENTRAL ALABAMA FRIDAY MORNING. ALTHOUGH A FEW STRONG WIND GUSTS
ARE POSSIBLE...THE ACTIVITY IS EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

ANOTHER STORM SYSTEM IS EXPECTED TO AFFECT CENTRAL ALABAMA SUNDAY
NIGHT INTO MONDAY. DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES
WILL BE POSSIBLE ACROSS THE ENTIRE AREA. THERE IS THE POTENTIAL THAT
THIS SYSTEM COULD BE STRONGER AND THUS HAVE A HIGHER THREAT OF
SEVERE WEATHER THAN THE FIRST SYSTEM. TIMING DIFFERENCES LEAD TO
LESSER CONFIDENCE AT THIS TIME. THIS SYSTEM WILL ALSO PRODUCE BREEZY
CONDITIONS WITH GUSTS TO 30 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BECOME
NECESSARY TONIGHT AND POSSIBLY AGAIN ON MONDAY. DUE TO THE
ATMOSPHERIC SHEAR AVAILABLE...A TORNADO WATCH IS LIKELY FOR PARTS
OF CENTRAL ALABAMA TONIGHT.

In the hours before

Local storm report, Feb 24, 9:15 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
915 PM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND DMG 4 SSE LAKE TUSCALOOSA B 33.33N 87.59W
02/24/2011                   TUSCALOOSA         AL   UTILITY COMPANY

            TREE REPORTED DOWN ON LARY LAKE RD AT TROY TRIMM RD...DUE
            TO GRADIENT WINDS.

&&

GOLDEN
Local storm report, Feb 24, 9:39 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
939 PM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     NON-TSTM WND DMG 1 W BLOUNTSVILLE        34.10N 86.59W
02/24/2011                   BLOUNT             AL   EMERGENCY MNGR

            TREE REPORTED DOWN ALONG CO RD 47.

&&

GOLDEN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 9:35 PM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Marion40 min
Feb 24, 9:57 PM CSTTornado WarningBMXMarion33 min
Feb 24, 10:04 PM CSTSevere Thunderstorm WarningBMXGreene, Pickens41 min
Feb 24, 10:30 PM CSTTornado WarningBMXFayette, Walker45 min
Feb 24, 10:41 PM CSTSevere Thunderstorm WarningBMXFayette, Greene, Jefferson, Lamar, Pickens, Tuscaloosa and 1 more49 min
Feb 24, 10:44 PM CSTSevere Thunderstorm WarningBMXFayette, Walker, Winston46 min
Feb 24, 11:16 PM CSTTornado WarningBMXBlount, Walker44 min
Feb 24, 11:21 PM CSTTornado WarningBMXBlount, Jefferson, Walker39 min
Feb 24, 11:24 PM CSTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Jefferson, St. Clair, Shelby and 3 more66 min
Feb 24, 11:25 PM CSTSevere Thunderstorm WarningBMXBlount, Etowah, Jefferson, St. Clair, Walker50 min
Feb 24, 11:26 PM CSTSevere Thunderstorm WarningBMXBlount, Etowah, Jefferson, St. Clair49 min
Feb 24, 11:38 PM CSTSevere Thunderstorm WarningBMXDallas, Greene, Hale, Marengo, Perry, Sumter67 min
Feb 25, 12:09 AM CSTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah, St. Clair57 min
Feb 25, 12:12 AM CSTSevere Thunderstorm WarningBMXBibb, Chilton, Clay, Coosa, Shelby, Talladega63 min
Feb 25, 12:29 AM CSTTornado WarningBMXCherokee, Etowah46 min
Feb 25, 1:17 AM CSTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph, Talladega43 min
Feb 25, 2:06 AM CSTSpecial Weather StatementBMXBullock, Chambers, Elmore, Lee, Lowndes, Macon and 3 more39 min
Feb 25, 2:45 AM CSTSpecial Weather StatementBMXBarbour, Bullock, Lee, Macon, Russell45 min
Feb 25, 3:35 AM CSTSpecial Weather StatementBMXBarbour, Pike, Russell40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.